Side effects of birth control pills are rarely gone into detail. Doctors want to put you on birth control pills immediately after they know that you are sexually active, because the risk of pregnancy is slim to none. They inform you on the benefits on them, but are quick to ignore the side effects of birth control pills. After getting on the Pill of your doctor's choice, you are given a paper that gives you a list of medical terms. On that piece of paper is the side effects of the birth control pills. It maybe very difficult for the average person to understand. Birth control pills have a lot of side effects that effect you in many different ways. Some of the most common side effects of birth control pills, and not necessarily dangerous, are nausea, break through bleeding mid cycle, mood changes, and headaches.
Nausea is a major side effect of birth control pills. The amount of hormones in the pills can sometimes be too much for some women. Nausea is normally a side effect of birth control pills when you first start taking them or start a new brand. Give your body time to adjust before you decide to quit or want to change brands. The nausea should go away pretty quick. If nausea persists for more then a couple months see your doctor. Your body may not be able to handle the hormones and should be given a smaller dose pill or taken off completely. If you cannot handle the nausea or it makes you too sick, it is okay to stop taking the pill and using another form of birth control. You know your body best, so always remember that.
Break through bleeding is probably one of the most inconvenient side effects of birth control pills. Break through bleeding means that you are bleeding throughout the month or on occasional days. Most of the time, after a few months, your cycle should return to normal and you typically will not have the break through bleeding. If it continues or you do not want to deal with it, talk to your doctor. He/She maybe able to put you on a different pill that will not have that side effect. Just do not be alarmed if you see bleeding mid cycle, it is often a side effect of birth control pills.
Mood changes. You typically will not notice your mood changing, but those close to you will. Mood swings will likely occur due to the change of hormones in your body. This is something that can continue on and may not leave after a few months. Side effects of birth control pills, in regards to mood changes, can cause you to be irritable and highly emotional. There are different pills out there that you can change to if this effects you dramatically.
Another one of the side effects of birth control pills is that headaches may come few and far or be very consistent depending on the week of birth control pills you are on. Estrogen levels can affect some women and trigger headaches. If you do get constant headaches from the pills, you may want to take note of when they are coming (as far as what week in your cycle). You can discuss this with your doctor and he can give you tips on how to reduce symptoms.
Choosing the right birth control pill can be a complicated decision. It may take a few shots before you and your doctor get it right. There's no problem in asking to change you pills. Remember you know what effects you, and if you can handle it. Take the time to tell your doctor what you want out of the pill and which side effects you do not even want to deal with. If you have any problems or any questions make sure to consult your doctor immediately.
Next >> Preventing Medication Errors
2010-09-28 8:17pm PDT
This is definitely one of the best articles to be written for IB...It is informative, and well written...keep it up!